Texas, 2008

Hail in Texas, April 17, 2008

April 17, 2008 · NWS SJT · 2 events in 2 counties and zones

A line of strong to severe thunderstorms developed along a cold front that pushed through the region the evening of May 17. Quarter size hail was reported in Brownwood and near San Saba.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A line of strong to severe thunderstorms developed along a cold front that pushed through the region the evening of May 17. Quarter size hail was reported in Brownwood and near San Saba.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 17, 3:20 PM CST, 3 hours 35 minutes earlier.

Area forecast discussion, Apr 17, 3:20 PM CST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
420 PM CDT THU APR 17 2008

.SHORT TERM...
SEVERE THUNDERSTORM WATCH 204 COVERS THE EASTERN BIG COUNTRY COUNTIES...
AND IS IN EFFECT UNTIL 10 PM. SCATTERED THUNDERSTORMS DEVELOPING ACROSS
THE EASTERN BIG COUNTRY...WHERE COLD FRONT HAS INTERSECTED THE DRYLINE.
STORMS ARE BEING UNDERCUT BY THE FRONTAL BOUNDARY. FARTHER TO THE SOUTH
THE DRYLINE HAS ADVANCED EAST OF SAN ANGELO AND EXTENDED SOUTH TO
SONORA. THE COLD FRONT WILL PUSH SOUTHWARD AND OVERTAKE THE DRYLINE
THIS EVENING AND EARLY TONIGHT. AS COLDER AIR ALOFT ASSOCIATED WITH
THE UPPER TROUGH OVERSPREADS OUR AREA...STILL EXPECTING STORMS TO
BACKBUILD TO THE SOUTHWEST ALONG THE COLD FRONT TONIGHT...AS IT MOVES
ACROSS THE HEARTLAND AND NORTHWEST HILL COUNTRY. HAVE THE HIGHEST POPS
TONIGHT ACROSS THAT AREA.

COOLER TEMPERATURES FRIDAY WITH SUNNY SKIES AS SURFACE HIGH DROPS
SOUTHEAST INTO OUR REGION.

.LONG TERM...
A WARMING TREND WILL ENSUE OVER THE WEEKEND AS SHORTWAVE RIDGE ALOFT
SHIFTS EASTWARD ACROSS TEXAS INTO THE LOWER MISSISSIPPI VALLEY.
EXPECT A DRYLINE ADVANCE ACROSS THE WESTERN PART OF OUR AREA SUNDAY
AFTERNOON. LOOKING AHEAD INTO NEXT WEEK...DEEP UPPER LOW WITH A
BROAD TROUGH OVER THE NORTHWESTERN PART OF THE US WILL GRADUALLY
LIFT UP INTO SOUTHERN CANADA. GFS HAS A SERIES OF EMBEDDED
DISTURBANCES MOVING INTO TEXAS IN WEST-SOUTHWEST FLOW ALOFT.
THIS COMBINED WITH MOISTURE INCREASE AND A DAILY DRYLINE SLOSH
WOULD BE SUPPORTIVE OF THUNDERSTORMS...PROVIDED THE CAP CAN BE
BROKEN. WE HAVE SLIGHT CHANCE POPS IN THE FORECAST BEGINNING
TUESDAY AFTERNOON...AND CONTINUING THROUGH THURSDAY. THE 850 MB
THERMAL RIDGING PATTERN INDICATES THAT DAYTIME HIGHS WILL BE VERY
WARM MONDAY AND TUESDAY...WITH TEMPERATURES ABOVE NORMAL THROUGH
MIDWEEK AS WELL. COLD FRONT MAY NOT DROP SOUTH OF THE RED RIVER
AND TOWARD OUR AREA UNTIL THURSDAY OF NEXT WEEK.

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 45  73  49  84 /  10   0   0   0
SAN ANGELO 	 46  76  45  84 /  10   0   0   0
JUNCTION 	 48  75  44  82 /  60  10   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 17, 3:31 AM CST, 15 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
431 AM CDT THU APR 17 2008

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-180945-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
431 AM CDT THU APR 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

FIRE DANGER WILL BE ELEVATED THIS AFTERNOON ACROSS THE REGION
SOUTHWEST OF A LINE FROM SWEETWATER TO COLEMAN TO JUNCTION...AS A
DRYLINE ADVANCES INTO THE AREA AND IS ACCOMPANIED BY GUSTY WINDS.

AS A COLD FRONTS PUSHES THROUGH THE AREA THIS EVENING AND
OVERNIGHT... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP EAST
OF A LINE FROM HASKELL TO ABILENE TO SONORA. THUNDERSTORM
ACTIVITY SHOULD INCREASE IN COVERAGE TONIGHT ACROSS THE HEARTLAND
AND NORTHWEST HILL COUNTRY WITH A FEW STORMS POSSIBLY BECOMING
SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THURSDAY EVENING INTO
THURSDAY NIGHT.

15

In the hours before

Special weather statement, Apr 17, 2:30 PM CST, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
330 PM CDT THU APR 17 2008

TXZ099-172130-
THROCKMORTON TX-
330 PM CDT THU APR 17 2008

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 430 PM CDT FOR
THROCKMORTON COUNTY...

AT 329 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 13 MILES SOUTHWEST OF THROCKMORTON...
MOVING NORTHEAST AT 47 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  THE INTERSECTION OF US-380 AND HIGHWAY 222 AND THE INTERSECTION OF
  US-183 AND US-283 BY 340 PM CDT
  THROCKMORTON BY 345 PM CDT
  ELBERT BY 400 PM CDT

PEA TO DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS
STORM. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND
BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR WEST CENTRAL TEXAS.

LACY
Special weather statement, Apr 17, 3:36 PM CST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
436 PM CDT THU APR 17 2008

TXZ099-114-172200-
THROCKMORTON TX-SHACKELFORD TX-
436 PM CDT THU APR 17 2008

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 500 PM CDT FOR
THROCKMORTON AND SHACKELFORD COUNTIES...

AT 434 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 6 MILES SOUTH OF FORT GRIFFIN...OR
ABOUT 10 MILES NORTHEAST OF ALBANY...MOVING NORTHEAST AT 25 MPH.

THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  NORTHEASTERN SHACKELFORD AND SOUTHERN THROCKMORTON COUNTIES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR WEST CENTRAL TEXAS.
Special weather statement, Apr 17, 3:50 PM CST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
450 PM CDT THU APR 17 2008

TXZ128-172215-
CALLAHAN TX-
450 PM CDT THU APR 17 2008

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 515 PM CDT FOR CALLAHAN
COUNTY...

AT 446 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR OVER CLYDE...OR ABOUT 6 MILES WEST OF
BAIRD...MOVING NORTHEAST AT 36 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  BAIRD BY 455 PM CDT

PEA TO PENNY SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS
STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA
ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE
ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE
THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR WEST CENTRAL TEXAS.
Special weather statement, Apr 17, 5:14 PM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
614 PM CDT THU APR 17 2008

TXZ066-072-073-139-154-180000-
RUNNELS TX-COLEMAN TX-TOM GREEN TX-CONCHO TX-MCCULLOCH TX-
614 PM CDT THU APR 17 2008

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 700 PM CDT FOR
RUNNELS...COLEMAN...TOM GREEN...CONCHO AND MCCULLOCH COUNTIES...

AT 609 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 3 MILES SOUTH OF VANCOURT...OR ABOUT 20
MILES SOUTHEAST OF SAN ANGELO...MOVING NORTHEAST AT 29 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  VICK BY 620 PM CDT
  EOLA BY 625 PM CDT
  THE INTERSECTION OF US-83 AND RANCH ROAD 765 BY 645 PM CDT
  PAINT ROCK BY 650 PM CDT
  THE INTERSECTION OF RANCH ROAD 1929 AND RANCH ROAD 2134 AND
  MILLERSVIEW BY 700 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR WEST CENTRAL TEXAS.
Special weather statement, Apr 17, 5:43 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
643 PM CDT THU APR 17 2008

TXZ128-139-140-180015-
CALLAHAN TX-COLEMAN TX-BROWN TX-
643 PM CDT THU APR 17 2008

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 715 PM CDT FOR
CALLAHAN...COLEMAN AND BROWN COUNTIES...

AT 639 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 9 MILES WEST OF CROSS PLAINS...OR ABOUT
19 MILES NORTH OF COLEMAN...MOVING EAST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  CROSS PLAINS BY 655 PM CDT
  ATWELL BY 705 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR WEST CENTRAL TEXAS.
Special weather statement, Apr 17, 6:29 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
729 PM CDT THU APR 17 2008

TXZ077-078-180130-
SCHLEICHER TX-SUTTON TX-
729 PM CDT THU APR 17 2008

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 830 PM CDT FOR
SCHLEICHER AND SUTTON COUNTIES...

AT 726 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 4 MILES EAST OF ELDORADO...MOVING EAST
AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  THE INTERSECTION OF US-190 AND RANCH ROAD 2084 BY 755 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR WEST CENTRAL TEXAS. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL 300 AM CDT FRIDAY MORNING FOR WEST
CENTRAL TEXAS.

The radar

The Dyess AFB radar (KDYX), 95 km away, was scanning. The volume nearest the first event began at 00:56 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Brown

When
April 17, 6:55 PM CST
Where
Brown County, 0.91 mi SW of Brownwood
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
31.710, -98.990

Hail, San Saba

When
April 17, 7:33 PM CST
Where
San Saba County, 1.18 mi E of Algerita
Measured
1 in hail
Reported by
County Official
Coordinates
31.230, -98.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 94242, 94243.